Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Tallahassee, FL

May 31, 2004Jefferson County, Madison County, Florida; Brooks County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2004, 7:09 PM EDT for Jefferson County, Madison County, Florida; Brooks County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2004, 7:09 PM EDT (23:09 UTC)
Expired
May 31, 2004, 7:45 PM EDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Jefferson County, FL, Madison County, FL, Brooks County, GA

The radar

The Tallahassee radar (KTLH), 68 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:30 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS52 KTAE 312309
SVRTLH
FLC065-079-GAC027-312345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
708 PM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN FLORIDA
  NORTHERN MADISON COUNTY IN FLORIDA
  SOUTHERN BROOKS COUNTY IN SOUTH CENTRAL GEORGIA

* UNTIL 745 PM EDT

* AT 708 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  SOUTHWEST OF PISCOLA...OR ABOUT 12 MILES SOUTHWEST OF QUITMAN...
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMPRESS...HAMBURG BY 715 PM EDT...
  NANKIN BY 720 PM EDT...
  CHERRY LAKE BY 725 PM EDT...
  HANSON BY 730 PM EDT...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY
CHANGING CONDITIONS.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF 
POSSIBLE. 

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. 

$$

10-BOLINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:50 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 31, 3:50 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT MON MAY 31 2004

...UPDATE TO MODIFY COASTAL WATERS FORECAST...

WINDS OVER THE WESTERN WATERS HAVE DECREASED AND ARE NOW WELL BELOW
SMALL CRAFT EXERCISE CAUTION LEVELS. THUS...WILL REMOVE SCEC FROM
THE FORECAST.

*******************************************************
.SYNOPSIS...CONVECTION ASSOCIATED WITH THE LARGE OUTFLOW BOUNDARIES
IS MOVING ACROSS SOUTHEAST ALABAMA AND SOUTHERN GEORGIA. THESE STORMS
HAVE INDEED TURNED OUT TO BE WEAKER THAN THE ONES TO THE NORTH AND
WEST...AS THE STORMS HAVE ENCOUNTERED MORE UNFAVORABLE AIR OVER US.
BARRING THE SHOWERS AND THUNDERSTORMS SKIES ARE PARTLY CLOUDY TO
MOSTLY SUNNY...WITH TEMPERATURES REACHING INTO THE 90S AND DEWPOINTS
IN THE MID 70S PRODUCING UNCOMFORTABLY HUMID CONDITIONS. WINDS ARE
GENERALLY FROM THE SOUTHWEST AT 10 TO 15 WITH HIGHER GUSTS
ASSOCIATED WITH THE SHOWERS AND THUNDERSTORMS.

&&

.SHORT TERM...THE MODELS ARE IN GOOD AGREEMENT...STALLING WHAT IS
LEFT OF THE FRONTAL BOUNDARY WITH ITS ASSOCIATED BAND OF INCREASED
MOISTURE ACROSS OUR FORECAST AREA THROUGH TUESDAY. MODELS SHOW A
BROAD MID- TO UPPER-LEVEL TROUGH SETTING UP EAST OF THE
ROCKIES...THROUGH WHICH NUMEROUS SHORTWAVES ARE EXPECTED TO MOVE
DURING THE NEXT FEW DAYS. THIS WILL BRING INCREASED CHANCES FOR
RAIN...TOO LATE TO RESCUE THE MONTH OF MAY FROM ITS RAIN DEFICIT.

.LONG TERM...THE UPPER TROUGHING WILL PERSIST OVER THE EASTERN US
THURSDAY THROUGH THE BEGINNING OF NEXT WORK WEEK...WITH NUMEROUS
SMALL IMPULSES MOVING THROUGH THE BASE OF THIS TROUGH DURING THIS
TIME. THESE ALONG WITH A WEAK BOUNDARY STALLED OVER THE FORECAST
AREA WILL GENERATE SHOWERS AND CONVECTION ACROSS THE AREA. POPS AND
TEMPS WILL BE NEAR NORMAL.

&&

.MARINE...IT REMAINS WINDY JUST WEST OF OUR COASTAL AREA IN MOB
WATERS...AND OUR WESTERN WATERS WERE IN SMALL CRAFT EXERCISE CAUTION
CONDITIONS MOST OF THE DAY. IN OUR EASTERN WATERS...WINDS AND SEAS
HAVE NOT RISEN QUITE AS MUCH AS EXPECTED...REMAINING BELOW CRITERIA
MOST OF THE DAY WITH NO INDICATION OF INCREASING. MODELS ALSO DO NOT
JUSTIFY KEEPING SCEC FOR EASTERN WATERS. WINDS WILL REMAIN GENERALLY
FROM THE WEST AT SLIGHTLY LOWER LEVELS TOMORROW THROUGH SATURDAY.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 85 69 86 / 40 60 30 50
PFN 75 84 73 86 / 50 60 30 50
DHN 70 86 69 86 / 60 60 30 50
ABY 70 85 67 87 / 60 60 30 50
VLD 72 85 67 88 / 40 60 30 50
CTY 74 88 70 87 / 20 30 30 50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

 16
Hazardous weather outlook, May 31, 4:17 AM EDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
417 AM EDT MON MAY 31 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-010817-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
418 AM EDT MON MAY 31 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PORTIONS OF SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA TODAY...MAINLY THIS AFTERNOON. A SQUALL
LINE WILL APPROACH THIS AREA FROM THE NORTHWEST BY LATE MORNING OR
EARLY AFTERNOON. THE PROXIMITY OF THIS SQUALL LINE AND STRONG DAYTIME
HEATING OF A MOIST AIRMASS WILL COMBINE TO GENERATE SCATTERED
THUNDERSTORMS...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS AND HAIL. ELSEWHERE...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST FLORIDA...BUT
CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY...THEN DIMINISHING RAIN
CHANCES TUESDAY NIGHT AND WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SOME STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON...AND SPOTTER
ACTIVATION MAY BE REQUIRED.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE PANHANDLE
AND BIG BEND COAST.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

9-FOURNIER

In the hours before

Special weather statement, May 31, 4:22 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT MON MAY 31 2004

FLZ011-312107-
JACKSON FL-
423 PM EDT MON MAY 31 2004

AT 422 PM EDT(322 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER WESTERN JACKSON COUNTY...MOVING
EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...DIME SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

17-GOULD
Special weather statement, May 31, 4:35 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EDT MON MAY 31 2004

ALZ069-FLZ009>013-016>019-026-027-GAZ123-125-127>131-142>148-155>161-
010000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-COLQUITT GA-COOK GA-DECATUR GA-DOUGHERTY GA-EARLY GA-
GADSDEN FL-GRADY GA-HOLMES FL-HOUSTON AL-IRWIN GA-JACKSON FL-
JEFFERSON FL-LANIER GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-
MILLER GA-MITCHELL GA-SEMINOLE GA-THOMAS GA-TIFT GA-TURNER GA-
WAKULLA FL-WASHINGTON FL-WORTH GA-
435 PM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF
SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 800 PM EDT MONDAY
EVENING (700 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...HOUSTON.

IN FLORIDA...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN...
GADSDEN...LIBERTY...LEON...WAKULLA...JEFFERSON...AND MADISON.

IN GEORGIA...EARLY...MILLER...SEMINOLE...CALHOUN...
BAKER...DECATUR...DOUGHERTY...MITCHELL...GRADY...
WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Special weather statement, May 31, 5:15 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 PM EDT MON MAY 31 2004

GAZ143-155-156-312200-
DECATUR GA-MILLER GA-SEMINOLE GA-
510 PM EDT MON MAY 31 2004

AT 515 PM EDT(415 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER SEMINOLE COUNTY...MOVING EAST AT
35 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

10-BOLINSKI
Special weather statement, May 31, 6:30 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 PM EDT MON MAY 31 2004

ALZ069-312235-
HOUSTON AL-
630 PM EDT MON MAY 31 2004

...TORNADO WATCH WILL BE EXPIRED FOR HOUSTON COUNTY ALABAMA...

THE SEVERE STORMS HAVE MOVED EAST OUT OF SOUTHEAST ALABAMA AND THE
TORNADO WATCH WILL BE EXPIRED FOR HOUSTON COUNTY ALABAMA.

7-TREXLER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:53 PM EDTSevere Thunderstorm WarningTAEJackson22 min
May 31, 6:46 PM EDTTornado WarningTAEJefferson29 min
May 31, 7:14 PM EDTTornado WarningTAEJefferson, Madison31 min
May 31, 7:40 PM EDTSevere Thunderstorm WarningTAEMadison35 min
May 31, 5:42 PM EDTTornado WarningTAEDecatur, Grady33 min
May 31, 6:19 PM EDTSevere Thunderstorm WarningTAEGrady, Thomas41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.